Alert archive / Minnesota / Wind Advisories in 2010

Wind Advisory 1, NWS La Crosse, WI

March 30, 20106 counties in Minnesota; 6 counties in Iowa

NWS La Crosse, WI issued this wind advisory at Mar 30, 2010, 12:31 PM CDT for 6 counties in Minnesota; 6 counties in Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2010, 12:31 PM CDT (17:31 UTC)
Expired
Mar 30, 2010, 7:00 PM CDT
In force
6 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WWUS73 KARX 301731
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1231 PM CDT TUE MAR 30 2010

...STRONG SOUTH WINDS ACROSS THE AREA THIS AFTERNOON..

.A TIGHT PRESSURE GRADIENT AHEAD OF LOW PRESSURE IN THE CENTRAL
AND NORTHERN PLAINS...COUPLED WITH WARM TEMPERATURES ALLOWING FOR
MIXING OF STRONGER WINDS ALOFT...HAS PRODUCED STRONG AND GUSTY
SOUTH WINDS ACROSS THE AREA TODAY. THESE WINDS WILL BE IN THE 25
TO 35 MPH RANGE...WITH SOME GUSTS OF 40 TO 45 MPH...THROUGH THE
AFTERNOON HOURS. THE WINDS WILL DECREASE LATE THIS AFTERNOON AND
THIS EVENING AS THE GRADIENT RELAXES AND TEMPERATURES START TO
COOL FOR THE EVENING.

IAZ008>010-018-019-029-MNZ079-086>088-094-095-310000-
/O.NEW.KARX.WI.Y.0001.100330T1731Z-100331T0000Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-WABASHA-DODGE-
OLMSTED-WINONA-MOWER-FILLMORE-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN...
ROCHESTER...WINONA...AUSTIN
1231 PM CDT TUE MAR 30 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* WINDS WILL BE STRONG AND GUSTY THROUGH THE AFTERNOON...AND BEGIN
  TO DECREASE AFTER 5 PM. 

* SOUTH WINDS OF 25 TO 35 MPH...WITH GUSTS OF 40 TO 45 MPH WILL BE
  COMMON ACROSS THE OPEN COUNTRY AND HIGHER TERRAIN AREAS. 

* THIS WINDS WILL CREATE BLOWING DUST AND DEBRIS FROM THE
  OPEN...DRY FIELDS AND CAN TOSS LOOSE ITEMS LIKE TRASH CANS AND
  LAWN CHAIRS AROUND IN YARDS. DRIVERS OF LIGHT-WEIGHT OR HIGH
  PROFILE VEHICLES MAY HAVE CONTROL PROBLEMS ON EAST-WEST ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER...
OR GUSTS OVER 45 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

RRS

WEATHER.GOV/LACROSSE
2 follow-up statements
127 
WWUS73 KARX 302027
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
327 PM CDT TUE MAR 30 2010

...STRONG SOUTH WINDS CONTINUE THIS AFTERNOON..

.A TIGHT PRESSURE GRADIENT AHEAD OF LOW PRESSURE IN THE CENTRAL
AND NORTHERN PLAINS...COUPLED WITH WARM TEMPERATURES ALLOWING FOR
MIXING OF STRONGER WINDS ALOFT...CONTINUED TO PRODUCE STRONG AND
GUSTY SOUTH WINDS ACROSS THE AREA THIS AFTERNOON. SOUTH WINDS OF 
25 TO 35 MPH...WITH SOME GUSTS OF 40 TO 45 MPH...WILL CONTINUE
THROUGH THE REST OF THE AFTERNOON...THEN DIMINISH BELOW ADVISORY
LEVELS EARLY THIS EVENING.

IAZ008>010-018-019-029-MNZ079-086>088-094-095-310000-
/O.CON.KARX.WI.Y.0001.000000T0000Z-100331T0000Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-WABASHA-DODGE-
OLMSTED-WINONA-MOWER-FILLMORE-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN...
ROCHESTER...WINONA...AUSTIN
327 PM CDT TUE MAR 30 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* WINDS WILL BE STRONG AND GUSTY THROUGH THE REST OF THE
  AFTERNOON...THEN BEGIN TO DECREASE AFTER 5 PM.

* SOUTH WINDS OF 25 TO 35 MPH...WITH GUSTS OF 40 TO 45 MPH WILL 
  BE COMMON ACROSS THE OPEN COUNTRY AND HIGHER TERRAIN AREAS. 

* THIS WINDS WILL CREATE BLOWING DUST AND DEBRIS FROM THE OPEN...
  DRY FIELDS AND CAN TOSS LOOSE ITEMS LIKE TRASH CANS AND LAWN 
  CHAIRS AROUND IN YARDS. DRIVERS OF LIGHT-WEIGHT OR HIGH 
  PROFILE VEHICLES MAY HAVE CONTROL PROBLEMS ON EAST-WEST ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER...
OR GUSTS OVER 45 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

RRS

WEATHER.GOV/LACROSSE
269 
WWUS73 KARX 302345
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT TUE MAR 30 2010

...WINDS SLOWLY DIMINISHING...

.WINDS WERE SLOWLY DIMINISHING ACROSS THE AREA AS SUNSET APPROACHES.
THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AS
SCHEDULED AT 7 PM CDT THIS EVENING.

IAZ008>010-018-019-029-MNZ079-086>088-094-095-310045-
/O.EXP.KARX.WI.Y.0001.000000T0000Z-100331T0000Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-WABASHA-DODGE-
OLMSTED-WINONA-MOWER-FILLMORE-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN...
ROCHESTER...WINONA...AUSTIN
645 PM CDT TUE MAR 30 2010

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

WINDS WERE SLOWLY DIMINISHING ACROSS THE AREA AS SUNSET APPROACHES.
THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AS
SCHEDULED AT 7 PM CDT THIS EVENING.

$$

DAS

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Mar 30, 2:54 AM CDT, 9 hours 37 minutes earlier.

Area forecast discussion, Mar 30, 2:54 AM CDT, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
254 AM CDT TUE MAR 30 2010

.SHORT TERM...TODAY THROUGH THURSDAY

MAIN FORECAST CONCERNS ARE WINDS TODAY...THEN TEMPERATURES TODAY
THROUGH THURSDAY.

LATEST WATER VAPOR SATELLITE IMAGERY INDICATING A SERIES OF WEAK
SHORTWAVE TROUGHS EMBEDDED IN SOUTHWESTERLY FLOW OVER THE WESTERN
HALF OF THE U.S. FIRST WEAK SHORTWAVE TROUGH OVER THE NORTHERN
PLAINS PRODUCING A VEIL OF MID TO HIGH CLOUDS OVER THE DAKOTAS AND
MUCH OF MINNESOTA PER LATEST FOG SATELLITE IMAGERY. LATEST 07Z
SURFACE ANALYSIS INDICATING WINDS INCREASING OVER SOUTHERN MINNESOTA
AND NORTHERN IOWA. THIS IS IN RESPONSE TO PRESSURE GRADIENT
TIGHTENING...AS MSAS INDICATING 1 TO 3 MB PRESSURE FALLS OVER
SOUTHERN MINNESOTA AND NORTHEAST IOWA.

THE 30.00Z GFS AND NAM ARE IN GOOD AGREEMENT IN DIGGING UPPER LEVEL
TROUGH OVER THE WESTERN U.S. AND DEVELOPING SOUTHWESTERLY FLOW
ALOFT THROUGH THE FORECAST PERIOD. THE 30.00Z GFS AND NAM CONTINUE
TO INDICATE MINOR DIFFERENCES IN TIMING OF WEAK SHORTWAVE
TROUGHS EMBEDDED IN THE SOUTHWESTERLY FLOW ALOFT. THOUGH...BOTH
MODELS CONTINUE TO BE IN AGREEMENT WITH TIGHTENING PRESSURE GRADIENT
AND ADVECTING WARM AIR ALOFT INTO THE FORECAST AREA TODAY.

BOTH THE 30.00Z GFS AND NAM BUFKIT FORECAST SOUNDINGS
CONTINUE TO SHOW 28 TO 33 KNOTS OF MEAN MOMENTUM TRANSFER OVER
FORECAST AREA TODAY...IN ADDITION BOTH MODELS INDICATE SURFACE
PRESSURE GRADIENT FORCE OF 30 TO 40 UBARS/KM. BOTH MODELS ARE
INDICATING 40 TO 50 KNOTS AT 850MB...WHICH IS ABOVE THE INVERSION PER
BUFKIT FORECAST SOUNDINGS. BUFKIT FORECAST SOUNDINGS INDICATE
FORECAST AREA WILL MIX UP TO 875-900MB TODAY. IF REGION MIXES ABOVE
875MB...WINDS WILL BE MUCH STRONGER THAN CURRENT TRENDS AND WIND
ADVISORY CRITERIA COULD BE MET TODAY. FOR NOW WINDS ARE EXPECTED TO
BE LESS THAN CRITERIA...THOUGH LATER SHIFTS WILL HAVE TO MONITOR HOW
MUCH MIXING OCCURS TODAY.

NEXT CONCERN ARE TEMPERATURES TODAY INTO WEDNESDAY. THE 30.00Z GFS
AND NAM INDICATING 850MB TEMPERATURES WARMING TO PLUS 8 TO AROUND
PLUS 13 DEGREES CELSIUS TODAY INTO WEDNESDAY. THIS WILL ALLOW FOR
UNSEASONABLY WARM TEMPERATURES TODAY INTO WEDNESDAY. ONE CAVEAT WITH
TEMPERATURES TODAY...IS THE THIN LAYER OF MID TO HIGH CLOUDS
ASSOCIATED WITH WEAK SHORTWAVE TROUGH OVER THE NORTHERN PLAINS. THE
30.00Z GFS AND NAM ARE INDICATING WEAK SHORTWAVE TROUGH TO QUICKLY
MOVE ACROSS FORECAST AREA BY 21Z TUESDAY. SUBSIDENCE IN WAKE OF
SHORTWAVE TROUGH SHOULD ALLOW FOR THIN LAYER OF CLOUDS TO BE
EAST OF THE MISSISSIPPI RIVER AFTER 18Z. THOUGH...IF THIN LAYER
CLOUDS REMAIN OVER THE AREA LONGER...TEMPERATURES COULD BE A FEW
DEGREES COOLER THAN CURRENT FORECAST TODAY.

THE 30.00Z GFS AND NAM DEVELOP SURFACE WARM FRONT OVER SOUTHERN IOWA
AND MOVE NORTH ACROSS FORECAST AREA BY 18Z THURSDAY. THE MODELS ARE
SUGGESTING WEAK 850-700MB MOISTURE TRANSPORT AND THETA E
CONVERGENCE ALONG AND NORTH OF THE FRONT. BOTH MODELS ARE
DEVELOPING MOISTURE AT AND BELOW 850MB ALONG WARM FRONT...THOUGH
WITH DRIER AIRMASS AND WEAK VERTICAL MOTION ABOVE 850MB. WILL
CONTINUE TO LEAVE FORECAST DRY ACROSS FORECAST AREA THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

MAIN FORECAST CONCERNS IS UPPER LEVEL TROUGH/LOW EJECTING OUT OF THE
SOUTHWESTERN U.S. INTO THE UPPER MIDWEST AND GREAT LAKES REGION THIS
WEEKEND. THE 30.00Z GFS AND ECMWF ARE IN BETTER AGREEMENT IN LIFTING
UPPER LEVEL TROUGH/LOW INTO THE GREAT LAKES REGION. THOUGH...THE
DETERMINISTIC 30.00Z GFS AND ECMWF INDICATE TIMING ISSUES
WITH UPPER LEVEL TROUGH/LOW MOVING INTO THE GREAT LAKES REGION
THIS WEEKEND. THE 30.00Z GFS AND ECMWF ARE INDICATING THE REGION
WILL SEE SOME PRECIPITATION WITH UPPER LEVEL TROUGH/LOW THIS
WEEKEND. FOR NOW...WILL MAKE NO MAJOR CHANGES TO THIS TIME PERIOD.

&&

.AVIATION...

LATEST VWP/PROFILER DATA INDICATED 40-50 KT WINDS AROUND 925 MB/2000
FT EARLY THIS MORNING. WINDS HAVE DECOUPLED AT KLSE...AND THIS
MAKES LLWS A CONCERN HERE...UNTIL PROBABLY SHORTLY AFTER SUNRISE.
HAVE UPDATED TAF FOR LLWS...AND WILL MONITOR TO SEE IF INCLUSION IS
NEEDED WITH THE 12Z ISSUANCE. SFC PRESSURE GRADIENT STRONGER JUST TO
THE WEST...THUS KRST HAS STAYED WINDY OVERNIGHT...MAKING LLWS NOT AS
LARGE A CONCERN.

THE PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN ACROSS THE REGION
TODAY...BETWEEN A DEPARTING AREA OF HIGH PRESSURE TO THE EAST AND A
DEEPENING TROUGH OF LOW PRESSURE TO THE WEST. STRONG WARMING IN THE
LOW LAYERS WILL CONTINUE A WEAK INVERSION AROUND 3500 FT...PER
BUFKIT SOUNDINGS...BUT SHOULD STILL BE ABLE TO MIX DOWN UP TO 35 KTS
AT KRST THIS AFTERNOON. WINDS TURN FROM SOUTH TO WEST/SOUTHWEST A
LOFT...SO NOT AS CONDUCIVE FOR REAL DEEP MIXING. ALL IN ALL...A
WINDY DAY FOR THE TAF SITES. SOME HIGH THIN CIRRUS WILL SPREAD IN
FROM THE WEST...BUT VFR CONDITIONS WILL CONTINUE TO BE THE RULE.

TONIGHT...THE LOW LEVEL JET WILL INCREASE AND BE SCREAMING ACROSS
THE REGION...WITH 30.00Z NAM12 UP TO 60 KTS AT 850 MB AND 40 KTS AT
925 MB. BUFKIT SOUNDINGS VIA THE NAM SHOW A BIT MORE...POTENTIALLY
50 KTS AT 2 KFT FOR KRST/KLSE. GFS IS QUITE A BIT LESS FOR
WINDS...ABOUT 15 KTS COMPARED TO THE KLSE AT SIMILAR
ELEVATIONS/PRESSURE SFC. STILL...WINDS SHOULD STAY UP
OVERNIGHT...BUT IF DECOUPLING WOULD OCCUR AT KLSE...LLWS COULD AGAIN
BE A CONCERN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...DTJ
AVIATION...RIECK
Hazardous weather outlook, Mar 30, 5:00 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD FIRE DANGER
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT TUE MAR 30 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-311000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT TUE MAR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTH WINDS AT 15 TO 30 MPH...LOW HUMIDITIES OF 25 TO 30
PERCENT...AND DRY FUELS WILL INCREASE THE FIRE DANGER TODAY....
ESPECIALLY FOR SOUTHEAST MINNESOTA AND NORTHERN WISCONSIN. AS A
RESULT...ANY OUTDOOR FIRES MAY GET OUT OF CONTROL QUICKLY.

THE MISSISSIPPI RIVER CONTINUES TO RUN HIGH...WITH SOME MINOR
FLOODING ALONG PORTIONS OF IT. PLEASE REFER TO THE LATEST HYDROLOGIC
PRODUCTS...SUCH AS FLOOD WARNINGS AND STATEMENTS...FOR THE MOST UP TO
DATE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOST LOCATIONS ALONG THE MISSISSIPPI RIVER WILL HAVE STEADY OR
SLOWLY FALLING RIVER LEVELS THIS WEEK. PLEASE REFER TO THE LATEST
HYDROLOGIC PRODUCTS...SUCH AS FLOOD WARNINGS AND STATEMENTS...
FOR THE MOST UP TO DATE INFORMATION.

THERE COULD BE SMALL THUNDERSTORM CHANCES FOR FRIDAY INTO THE
UPCOMING WEEKEND. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

Nearby

Wind Advisories in Minnesota, 2010Wind Advisories in Iowa, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.